NSAIDs After Exercise May Cause Celiac-Like Leaky Gut

NSAIDs and leaky gut syndromeOver the past few years I have read innumerable blog posts and articles identifying inflammation as a root cause for a variety of chronic diseases.  Consider this passage written by author and Yahoo Health blogger Lisa Collier Cool:

In a medical version of the “unified field” theory in physics, many scientists now believe that most—or perhaps all—chronic diseases may have the same trigger: inflammation. This fiery process has been linked to everything from heart attacks and strokes to type 2 diabetes, Alzheimer’s disease, and even cancer.

Chronic, low-grade systemic inflammation—fueled by such disorders as excessive belly fat, poor diet, lack of exercise, smoking, and gum disease—may explain why lifestyle-linked diseases have reached epidemic levels in Western countries, while remaining rare in the developing world.

“There are clear indications that inflammation explains why plaque builds up in the arteries in patients with atherosclerosis,” says Philip Schauer, MD, director of the Bariatric and Metabolic Institute at the Cleveland Clinic. “Chronic inflammation also plays a direct role in diabetes, high blood pressure, sleep apnea, asthma and many other conditions.”

Now comes word that use of NSAIDS (non-steriodal anti-inflammatory drugs) like ibuprofen during and after exercise may cause inflammation of the small intestine.  According to a Daily Beast article entitled Is Ibuprofen Making Us Sick?, the intestinal inflammation caused by NSAIDS mirrors the inflammation seen in patients with celiac disease.

Celiac patients are allergic to a protein called gluten which is found in wheat and other grains.  The allergy causes inflammation of the intestine which leads to bloating, diarrhea, nausea and damage to the intestinal lining – so called “leaky gut” syndrome. When the intestine is permeable and inflamed, toxic substances “leak through the lining into the blood stream” which causes an autoimmune response.  Thus the damaged lining can result in malabsorption and malnutrition, which can lead to loss of bone density, anemia, infertility and even cancer.

A 2012 National Institutes of Health study concluded that NSAIDs caused intestinal inflammation and intestinal permeability changes (i.e., leaky gut) were significantly more pronounced.”

Rigorous exercise often results in minor stress to the small intestine and NSAID consumption can aggravate these minor stresses into full fledged dysfunction.

So, while it may be tempting after a hard workout to down an over-the-counter NSAID (Ibuprofen, Naproxen, Ketoprofen or similar medicines), it may be a much better idea put the pill back in the bottle and live with a little soreness.

Speak Your Mind

*